Posted on March 31st, 2010 by
Sandostatin® (ocreotide acetate) does not prevent diarrhea in patients with anal or rectal cancer treated with chemotherapy and radiation therapy. The results of this randomized, double-blind, placebo controlled trial were recently reported in the Journal of the National Cancer Institute.1
Diarrhea is a common side effect of treatment with chemotherapy and radiation to the pelvis for patients with anal and rectal cancers. Diarrhea is not only an inconvenient side effect but can also be life-threatening if not adequately managed. It may lead to dehydration; electrolyte imbalance; low immune function; malnutrition due to reduced absorption of nutrients; and inflammation, pain and/or bleeding as a result of the increased frequency of bowel movements. If not adequately managed, diarrhea may also result in delays or interruption in treatment.
Sandostatin is a drug approved by the U.S. Food and Drug Administration to treat diarrhea and flushing associated with advanced carcinoid tumors and watery diarrhea associated with VIP (vasoactive intestinal polypeptide)–secreting tumors.
In this study, researchers evaluated 233 patients with anal or rectal cancer who were undergoing treatment with chemotherapy and radiation therapy. Patients were randomly assigned to receive either two doses of long-acting Sandostatin or a placebo. Patients on the Sandostatin arm were administered the drug four to seven days prior to undergoing treatment as well as on day 22 of radiation therapy.
The incidence of acute diarrhea was 49% in the placebo group and 44% in the group that was treated with Sandostatin. In addition, researchers reported that there was no significant difference in patient-reported quality of life and bowel function.
These researchers concluded that Sandostatin was ineffective in the prevention of diarrhea in anal and rectal cancer patients undergoing treatment with chemotherapy and radiation therapy.
Copyright © 2010 CancerConsultants Rectal Cancer Information Center. All Rights Reserved.
You must be logged-in to the site to post a comment.